Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 122, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 3, 2002, 5:16 PM CDT for Morton County, Kansas. It was in force for 29 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2002, 5:16 PM CDT (22:16 UTC)
- Expired
- Jun 3, 2002, 5:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Morton County, KS
The radar
The Dodge City radar (KDDC), 171 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 5:35 PM CDT | Hail 1.75 | Rolla, KS | |
| Jun 3, 5:37 PM CDT | Hail 0.75 | Rolla, KS | The hail covered the ground. |
| Jun 3, 5:43 PM CDT | Hail 1 | Rolla, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 558 J/kg
- Mixed-layer CIN
- -646 J/kg
- Mixed-layer LCL
- 2029 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
386 WUUS53 KDDC 032216 SVRDDC KSC129-032245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 515 PM CDT MON JUN 3 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MORTON COUNTY IN SOUTHWEST KANSAS * UNTIL 545 PM CDT * AT 515 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF ROLLA...OR ABOUT 13 MILES NORTHEAST OF ELKHART...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED RURAL AREAS OF MORTON COUNTY THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS, WIND UP TO 60 MILES AN HOUR LAT...LON 3735 10193 3699 10190 3700 10156 3738 10156 21
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:53 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 3, 2:53 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 253 PM CDT MON JUN 3 2002 DAYS 1-2... FORECAST CHALLENGES ARE PRECIPITATION CHANCES AND TEMPERATURES FOR NEARLY ALL PERIODS. MORNING UPPER AIR MAPS DEPICTED SCREAMING 250MB JET FOR EARLY JUNE CRASHING INTO THE PACIFIC NORTHWEST WITH 150KT AIRREPS. SEVERAL JET CORES SURGING NORTHEAST AHEAD OF THE WEST COAST UPPER TROF WITH BEST CORE FROM CENTRAL BAJA TO SOUTHERN NEW MEXICO USHERING SUBSTANTIAL TROPICAL MOISTURE INTO THE CENTRAL PLAINS. 700MB TEMPS REMAINED QUITE WARM OVER THE CWA WITH 15C AT DDC BUT 10C ISOTHERM WAS NOT VAR TO THE NORTH IN WESTERN NEBRASKA. 850MB FRONTAL BOUNDARY EXTENDED WEST AND NORTHEAST FROM A LOW NEAR KGLD WITH PLENTY OF MOISTURE IN THE VICINITY. LATE MORNING SURFACE MAP HAD THE FRONT FROM OMA TO GCK THEN BACK NORTHWEST TO NEAR CYS. AVN AND ETA MODELS WILL BE FAVORED AGAIN THIS CYCLE WITH NGM SEEMINGLY TOO FAR NORTH WITH LOW LEVEL FEATURES WITH TIME. 19Z 3HR PRESSURE RISE MAX HAD SHIFTED EAST INTO EASTERN NEBRASKA WITH FALLING PRESSURE TRENDS OVER EASTERN COLORADO. SUBTROPICAL PLUME HAS KEPT SURFACE HEATING IN CHECK THIS AFTERNOON WITH 19Z TEMPS IN THE LOW TO MID 90S OVER THE SOUTHEASTERN 1/3 OF THE ZONES. SURFACE BASED CONVECTIVE INITIATION APPEARS HARD TO BE REALIZED WITH CAP HOLDING STRONG. IHOP 4KM MM5 TRIES TO BREAK OUT PRECIP OVER THE SOUTHWESTERN ZONES ITS SURFACE TEMPS THERE ARE AROUND 100F. EXPECT STORMS TO CONTINUE TO BLOSSOM OVER EASTERN COLORADO (WHERE SURFACE DEWPOINTS ARE NEAR 50 WEST TO THE ROCKIES) AND MOVE ENE OVER THE NORTHERN AND CENTRAL ZONES TONIGHT. BEST COVERAGE SHOULD BE IN THE NORTH ABOVE THE FRONTAL ZONE WHERE THE LOW LEVEL JET PICKS UP AND ALONG/NORTH OF THE 10C 700MB ISOTHERM. SEVERE STORM THREAT SHOULD BE LIMITED TO HAIL AND A FEW DOWNBURSTS BUT AM NOT TERRIBLY EXCITED ABOUT LOTS OF SEVERE REPORTS DUE TO THE AMOUNT OF MOISTURE (PRECIPITABLE WATER AMOUNTS AROUND 140 PERCENT OF NORMAL). WILL MENTION SOME HEAVY RAINFALL WITH THIS IN MIND. WITH ALL THE LOW LEVEL MOISTURE, LOWS MAY HAVE A HARD TIME DROPPING FAR BUT GOING NUMBERS LOOK PRETTY GOOD. COOL OUTFLOW BEHIND THE STORMS SHOULD PUSH THE FRONT THROUGH ALL THE ZONES BY MID MORNING. WITH THE UPPER TROF MIGRATING EAST INTO THE ROCKIES, EXPECT A FEW WEAK WAVES TO PASS OVER THE BAROCLINIC ZONE BEHIND THE FRONT WITH PLENTY OF MOISTURE IN PLACE FOR MORE SHOWERS AND THUNDERSTORMS TO DEVELOP. WILL SHOTGUN MID RANGE POPS FOR THIS. WITH ENOUGH MIXING FROM OVERNIGHT AND DAYTIME RAINFALL WILL GO WITH SOME BREAKS IN THE CLOUDS FOR TEMPS FROM 70 TO 82 NORTHWEST TO SOUTHEAST. WITH FRONT FARTHER SOUTH, SHOULD SEE ANOTHER ROUND OF AFTERNOON CONVECTION SPREAD NORTHEAST OVER THE PLAINS. BEST CHANCES, NEAREST THE FRONT, SHOULD BE SOUTHEAST AND WILL BASICALLY FLIP-FLOP THE PRECIPITATION CHANCES FROM TONIGHT. FRONT SHOULD BE WELL SOUTH OF THE ZONES BY WEDNESDAY WITH SOME MID CLOUDS AHEAD OF THE UPPER TROF. GUIDANCE TEMPS IN THE MID TO UPPER 70S SEEM REASONABLE. DAYS 3-7... UKMO AND ECMWF CONTINUE TO DROP UPPER SYSTEM INTO BAJA AREA BY 00Z THURSDAY WHILE AVN MOVES SYSTEM ACROSS TX/OK. WILL PROBABLY NOT FOLLOW AVN MUCH. SHOULD WARM UP BY THURSDAY AS JET STAY WELL NORTH. THEN NEXT FRONT SHOULD ARRIVE SUNDAYISH. GOING FORECAST ALREADY HAS A PRETTY GOOD HANDLE ON FORECAST AND WILL ONLY MAKE A FEW MINOR TWEAKS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 62 73 52 75 / 50 50 50 0 GCK 58 71 51 75 / 70 50 30 0 EHA 60 73 50 77 / 50 50 50 0 LBL 60 75 51 76 / 50 50 50 0 HYS 58 71 50 74 / 70 50 30 0 P28 68 81 56 76 / 30 50 70 0 .DDC...NONE. 21/15
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:55 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Trego | 50 min |
| Jun 3, 5:25 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 80 min |
| Jun 3, 5:38 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 52 min |
| Jun 3, 6:45 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 30 min |
| Jun 3, 6:54 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 81 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.